Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 99, NWS Houston/Galveston, TX

June 18, 2016Fort Bend County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jun 18, 2016, 5:18 PM CDT for Fort Bend County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2016, 5:18 PM CDT (22:18 UTC)
Expired
Jun 18, 2016, 5:45 PM CDT
In force
27 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Fort Bend County, TX

The radar

The Houston radar (KHGX), 52 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.3 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2313 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

195 
WUUS54 KHGX 182218
SVRHGX
TXC157-182245-
/O.NEW.KHGX.SV.W.0099.160618T2218Z-160618T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
518 PM CDT SAT JUN 18 2016

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL FORT BEND COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 545 PM CDT

* AT 517 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WESTERN
  MISSOURI CITY...AND IS NEARLY STATIONARY.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SUGAR LAND...SOUTHWESTERN MISSOURI CITY...STAFFORD...FIRST COLONY...
  THOMPSONS...NEW TERRITORY AND NORTHWESTERN SIENNA PLANTATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2964 9559 2952 9552 2949 9562 2963 9569
TIME...MOT...LOC 2217Z 071DEG 4KT 2959 9558 

HAIL...1.25IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:40 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 18, 3:40 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
340 PM CDT SAT JUN 18 2016

.MARINE...
Winds have relaxed over the Gulf waters to less than 5 knots. Small
surface high southeast of PSX will keep winds low. Line of storms
moving in from the northeast may hold together late this
afternoon/early evening as they reach the coast. Strong gusty winds
and lightning should be main threats. Light winds continue
tonight/Sunday before tropical wave moving through the far SW Gulf
ushers in more moisture and a slight increase in winds. Seas should
slowly build and may reach 3 to 4 feet as the wave (possibly
intensifies) moves into Mexico. After that moisture gradually
decreases Tuesday with the building upper ridge to the northwest
and light south to southeast flow resumes.

45

&&

&&

.PREV DISCUSSION... /ISSUED /

DISCUSSION...
Watching the line of strong/severe thunderstorms approaching ne
areas this afternoon. The HRRR still advertising weakening as it
approaches late this afternoon, but earlier runs have not handled
the evolution of the line well with a weakening bias. So, with an
unstable airmass in place at time of max heating, thinking the
line will move into the area before we see much weakening. Should
weaken later this evening as it reaches central areas of
southeast Texas. Main severe threat from the line is damaging wind
gusts. Expect a good chance of rain for all but west/sw areas this
evening.

Not any significant change to the forecast for Sunday. Cooler
temps are expected with a chance of rain areawide as moisture
levels increase with a weakness in the ridge overhead. The chance
of rain will continue for the southern half of the area on
Monday/Tuesday. further north, only a slight chance of rain as
the mid/upper level ridge begins to build back over the area early
next week. By Wednesday the rain chances are likely gone and we
will be back to above normal temperatures with the ridge becoming
the dominate weather feature through the rest of the forecast
period yet again. 33

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      75  92  75  91  74 /  30  40  20  20  10
Houston (IAH)              75  91  75  91  75 /  50  50  20  40  20
Galveston (GLS)            80  88  82  88  80 /  50  50  30  40  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...33
Aviation/Marine...45
Hazardous weather outlook, Jun 18, 4:48 AM CDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
448 AM CDT SAT JUN 18 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-191000-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
448 AM CDT SAT JUN 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES AND HIGH HUMIDITY WILL RESULT IN HIGH HEAT INDEX
VALUES TODAY. HEAT INDEX VALUES WILL RANGE BETWEEN 103 AND 108 DEGREES
LATE THIS AFTERNOON.

A WEAK COLD FRONT WILL APPROACH THE REGION LATE THIS AFTERNOON
FROM THE NORTHEAST. THE FRONT COULD TRIGGER A FEW STRONG STORMS
MAINLY EAST OF A MADISONVILLE TO CLEVELAND LINE. THE PRIMARY
SEVERE WEATHER HAZARD WILL BE STRONG DAMAGING WINDS AND FREQUENT
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL DISTURBANCE WILL BRING A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE REGION ON SUNDAY. THE STORMS WILL BE SLOW
MOVING SO SOME LOCALLY HEAVY RAIN WILL BE POSSIBLE. MOST AREAS
WILL RECEIVE ABOUT A HALF INCH OF RAIN WITH ISOLATED TOTALS
BETWEEN 1 AND 3 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 18, 3:42 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
342 PM CDT SAT JUN 18 2016

TXZ163-164-179-182130-
TRINITY TX-POLK TX-HOUSTON TX-
342 PM CDT SAT JUN 18 2016

...STRONG TO SEVERE THUNDERSTORMS APPROACHING NORTHEASTERN
HOUSTON...POLK AND TRINITY COUNTIES THROUGH 430 PM CDT...

AT 335 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG TO
SEVERE THUNDERSTORMS CENTERED 15 MILES EAST OF LUFKIN...MOVING
SOUTHWEST AT 30 MPH. THE LINE WILL BE NEAR EASTERN PORTIONS OF
TRINITY AND POLK COUNTIES BETWEEN 400 AND 430 PM.

STRONG WINDS GREATER THAN 40 MPH CAN BE EXPECTED AHEAD OF THIS LINE
OF STORMS.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...APPLE SPRINGS...CORRIGAN...GRAPELAND...GROVETON...KENNARD...
SEVEN OAKS...ALABAMA-COUSHATTA RESERVATION...MOSCOW...LEGGETT...WECHES...
PENNINGTON AND CENTRALIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE LIVINGSTON...BE PREPARED FOR STRONG THUNDERSTORMS
BETWEEN 430 AND 530 PM. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10
MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN TEXAS.

LAT...LON 3158 9517 3152 9510 3147 9510 3144 9501
      3138 9495 3134 9496 3133 9490 3115 9486
      3106 9456 3106 9457 3101 9466 3056 9456
      3068 9491 3094 9522 3156 9553
TIME...MOT...LOC 2035Z 062DEG 21KT 3131 9445
Special weather statement, Jun 18, 4:36 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
436 PM CDT SAT JUN 18 2016

TXZ164-177>179-199-200-182300-
TRINITY TX-SAN JACINTO TX-WALKER TX-POLK TX-LIBERTY TX-MONTGOMERY TX-
436 PM CDT SAT JUN 18 2016

...STRONG THUNDERSTORMS ACROSS EASTERN HOUSTON...LIBERTY...WALKER...
SAN JACINTO...NORTHEASTERN MONTGOMERY...POLK...NORTHEASTERN HARRIS...
SOUTHEASTERN MADISON AND TRINITY COUNTIES THROUGH 600 PM CDT...

AT 435 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR WELLS TO 8 MILES SOUTHEAST OF APPLE
SPRINGS TO NEAR ALABAMA-COUSHATTA RESERVATION TO NEAR VILLAGE MILLS
TO NEAR FOREST HEIGHTS. MOVEMENT WAS SOUTHWEST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CONROE...HUNTSVILLE...LIBERTY...CLEVELAND...DAYTON...WILLIS...LIVINGSTON...
APPLE SPRINGS...TRINITY...SHEPHERD...PANORAMA VILLAGE...ONALASKA...
SPLENDORA...CORRIGAN...PATTON VILLAGE...ROMAN FOREST...WOODBRANCH...CUT
AND SHOOT...GROVETON AND NEW WAVERLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF ON OR NEAR LAKE LIVINGSTON...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN TEXAS.

LAT...LON 2989 9468 3006 9506 3017 9510 3011 9517
      3039 9557 3088 9578 3090 9563 3139 9496
      3075 9469 3067 9458 3049 9454 3049 9473
      3011 9460 3011 9444 2989 9444
TIME...MOT...LOC 2135Z 064DEG 26KT 3146 9500 3112 9491 3074 9473 3046
9432 3019 9375
Special weather statement, Jun 18, 4:43 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
443 PM CDT SAT JUN 18 2016

TXZ213-227-237-238-182245-
GALVESTON TX-BRAZORIA TX-HARRIS TX-FORT BEND TX-
443 PM CDT SAT JUN 18 2016

...STRONG THUNDERSTORMS ACROSS NORTHWESTERN GALVESTON...NORTHEASTERN
BRAZORIA...SOUTH CENTRAL HARRIS AND EAST CENTRAL FORT BEND COUNTIES
THROUGH 545 PM CDT...

AT 440 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTERING OF STRONG
THUNDERSTORMS OVER SOUTHERN HARRIS...NORTHERN BRAZORIA AND
NORTHWESTERN GALVESTON COUNTIES. THESE STORMS WERE NEARLY
STATIONARY AS THEY HAVE FORMED ALONG THE SEA BREEZE BOUNDARY.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. HOURLY
RAINFALL RATES OF BETWEEN 0.5 AND 1.5 INCHES ARE POSSIBLE THAT MAY
CAUSE NUISANCE TEMPORARY STREET FLOODING.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN PASADENA...PEARLAND...LEAGUE CITY...MISSOURI CITY...FRIENDSWOOD...
ALVIN...STAFFORD...BELLAIRE...WEST UNIVERSITY PLACE...SANTA FE...WEBSTER...
MANVEL...ASTRODOME AREA...CLEAR LAKE...FRESNO...GREATER HOBBY AREA...SOUTH
BELT / ELLINGTON...UNIVERSITY PLACE...GREENWAY / UPPER KIRBY AREA AND
MACGREGOR.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2974 9548 2958 9506 2938 9517 2954 9557
TIME...MOT...LOC 2140Z 023DEG 3KT 2954 9530

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:42 PM CDTSpecial Weather StatementHGXPolk, Trinity48 min
Jun 18, 4:36 PM CDTSpecial Weather StatementHGXLiberty, Polk, San Jacinto, Trinity, Walker84 min
Jun 18, 4:43 PM CDTSpecial Weather StatementHGXHarris62 min
Jun 18, 5:09 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Harris36 min
Jun 18, 5:49 PM CDTSpecial Weather StatementHGXBrazoria56 min
Jun 18, 6:13 PM CDTSpecial Weather StatementHGXChambers, Harris, Montgomery62 min
Jun 18, 6:21 PM CDTSevere Thunderstorm WarningHGXChambers, Galveston, Harris, Liberty, Montgomery54 min
Jun 18, 6:25 PM CDTSpecial Marine WarningHGX110 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.